REVIEW | doi:10.20944/preprints202302.0085.v1
Subject: Medicine & Pharmacology, Other Keywords: SARS-CoV-2; COVID-19; Vaccines; Myocarditis; Pericarditis
Online: 6 February 2023 (07:51:04 CET)
Cardiac complications of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection have been well-identified since the beginning of the current coronavirus disease 2019 (COVID-19) pandemic. Such conditions can occur of various etiologies, such as respiratory failure and hypoxemia, direct cardiac tissue damage due to viral replication, indirect myocarditis as systemic inflammation, and the interaction of different medications. Recently, with the start of the COVID-19 vaccination programs, COVID-19 vaccine-associated cardiac adverse events (AEs) have emerged and are increasingly being reported. Although these AEs are usually mild and self-limited, they can sometimes cause severe, catastrophic outcomes. This review compares the pathophysiology, diagnosis, and treatment of the de novo SARS-CoV-2 infection-related and COVID-19 vaccine-related myocarditis and pericarditis.
CASE REPORT | doi:10.20944/preprints202105.0220.v1
Subject: Medicine & Pharmacology, Allergology Keywords: Post-cardiac injury syndrome; pericarditis; percutaneous coronary intervention.
Online: 10 May 2021 (15:48:46 CEST)
Background: Percutaneous coronary intervention (PCI) is known as a very rare possible trigger of pericarditis. Most frequently it develops after a latent period or early in case of periprocedural complications. In this report, we present an atypical early onset of pericarditis after the uncomplicated PCI. Case Summary: A 58-year-old man was admitted to the hospital for the PCI of the chronic total occlusion of left anterior descending (LAD) artery. An initial electrocardiogram (ECG) was unremarkable. PCI attempt was unsuccessful. There were no procedure related complications observed at the end of PCI attempt and patient was symptom free. Six hours after interventional procedure the patient complained of severe chest pain. The ECG demonstrated ST-segment elevation in anterior and lateral leads. Troponin I was mildly elevated but coronary angiogram did not reveal impairment of collateral blood flow to the LAD territory. Because of pericarditic chest pain, typical ECG findings and pericardial effusion with elevated C-reactive protein, the diagnosis of acute pericarditis was established, and a course of nonsteroidal anti-inflammatory drugs (NSAIDs) was initiated. Chest pain was relieved and ST-segment elevation almost completely returned to baseline after three days of treatment. The patient was discharged in stable condition without chest pain on the fourth day after symptom onset. Conclusions: Acute pericarditis is a rare complication of PCI. Despite the lack of specific clinical manifestation, post-traumatic pericarditis should be considered in patients with symptoms and signs of pericarditis and a prior history of iatrogenic injury or thoracic trauma.
ARTICLE | doi:10.20944/preprints202203.0169.v1
Subject: Medicine & Pharmacology, Pathology & Pathobiology Keywords: COVID-19; adverse events; histamine intolerance; myocarditis; pericarditis; tachycardia
Online: 11 March 2022 (12:07:26 CET)
Rare cardiac adverse events are reported post vaccinations. For the SARS-CoV-2 vaccines, higher numbers of these cardiac adverse events are being reported with myocarditis disproportionately occurring in younger males. The etiology of these cardiac adverse events associated with vaccines including SARS-CoV-2 is unknown. The etiology of the higher frequency of these cardiac adverse events temporally associated with SARS-CoV-2 vaccines is also unknown. This article proposes that innate immune responses to vaccines cause elevated histamine levels post vaccination; the histamine level reached may exceed the vaccinees’ histamine tolerance level for several days. This article proposes that the elevated histamine level is causative for the reported cardiac adverse events. For myocarditis reported adverse events, this article proposes that elevated histamine levels induce cardiac capillary pericyte induced vasoconstrictions followed by localized ischemia and anoxia; this is followed by the release of troponin from myocyte cells affected by anoxia. This hypothesis is supported by the temporal onset timing of adverse events reported following SARS-CoV-2 vaccinations in the United States Department of Health and Human Services Vaccine Adverse Event Reporting System (VAERS). This model applies to multiple vaccines with innate immune response histamine levels generated varying by each vaccine and incidence frequencies correlate with vaccine reactogenicity.
CASE REPORT | doi:10.20944/preprints202301.0452.v1
Subject: Medicine & Pharmacology, Cardiology Keywords: systemic lupus erythematosus; heart failure; myocarditis; pericarditis; speckle tracking echocardiography; transthoracic echocardiography; immunosuppressants; glucocorticoids; therapy; biomarkers
Online: 25 January 2023 (09:45:32 CET)
Systemic lupus erythematosus (SLE) myocarditis is presumed to be rare but associated with ad-verse outcomes. If SLE diagnosis has not previously been established, its clinical presentation is often unspecific and difficult to recognize. Furthermore, there is a lack of data in the scientific literature regarding myocarditis and its treatment in systemic immune-mediated diseases, leading to its late recognition and undertreatment. We present the case of a young woman whose first lupus manifestations included acute perimyocarditis, among other symptoms and signs that provided clues to the diagnosis of SLE. Transthoracic and speckle tracking echocardiography were helpful in detecting early abnormalities in myocardial wall thickness and contractility while waiting for cardiac magnetic resonance (CMR). Since the patient presented with acute decompensated heart failure (HF), HF treatment was promptly started in parallel with immunosuppressive therapy, with a good response. In the treatment of myocarditis with heart failure, we were guided by the echocardiographic findings, biomarkers for myocardial injury N-terminal pro b-type natriuretic peptide (NT-proBNP) and hs-troponin I, biomarkers for systemic inflammation erythrocyte sedimentation rate (ESR) and C-reactive protein (CRP), and biomarkers for SLE disease activity (Complement C)3, C4, and anti-dsDNA levels.
REVIEW | doi:10.20944/preprints202301.0460.v1
Subject: Medicine & Pharmacology, Cardiology Keywords: COVID-19 mRNA vaccines; Myo-pericarditis and COVID-19 mRNA vaccines; Multisystem-Inflammatory-Syndrome and COVID-19 mRNA vaccines; arrhythmias and COVID-19 mRNA vaccines; Pathogenesis of myocarditis following COVID-19 mRNA vaccines; MIS-A; MIS-C; MIS-V; Myocarditis; COVID-19 mRNA vaccine Adverse Events.
Online: 26 January 2023 (02:50:29 CET)
Each injection of any known vaccine results in a strong expression of pro-inflammatory cytokines. This is the result of the innate immune system activation, without which no adaptive response to the injection of vaccines is possible. COVID-19 mRNA vaccines would not escape this rule. Unfortunately, the degree of inflammation produced by these vaccines is variable, probably depending on the genetic background and previous immune experiences, which through epigenetic modifications, could have made the innate immune system of each individual tolerant or reactive to subsequent immune stimulations.We hypothesize that we can move from a limited pro-inflammatory condition to conditions of increasing expression of pro-inflammatory cytokines that can culminate in multisystem hyperinflammatory syndromes following COVID-19 mRNA vaccines (MIS-V). We have graphically represented this idea in a hypothetical inflammatory pyramid (IP) and we have correlated the time factor to the degree of inflammation produced after the injection of vaccines. Furthermore, we have placed the clinical manifestations within this hypothetical IP, correlating them to the degree of inflammation produced. Surprisingly, excluding the possible presence of an early MIS-V, the time factor and the complexity of clinical manifestations are correlated to the increasing degree of inflammation: symptoms, heart disease and syndromes (MIS-V).